Maine, 2003

Hail in Maine, July 3, 2003

July 3, 2003 · NWS GYX · 1 event in 1 county or zone

A severe thunderstorm moving through Somerset County dropped 3/4 inch hail in Harmony.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A severe thunderstorm moving through Somerset County dropped 3/4 inch hail in Harmony.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 3, 1:25 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 3, 1:25 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
225 PM EDT THU JUL 3 2003

.DISC...SUMMERY WX TO CONTINUE.  SERIES OF WK SHRT WVS TO BRUSH
NRTHRN SECTIONS NXT 36 HRS TOUCHING OFF SCT TSRA/SHRA AT TIMES.
OTHERWISE...ELEVATED HTG WIL PRODUCE A FEW AIRMASS STORMS FRI
AFTERNOON AND EVENING.  A COLD FRONT WIL BRING A CHC TO ALL SECTIONS
SAT PM/NIGHT...XCP LIKELY POPS ACRSS THE FAR N. FOR D+3 AND BEYOND
LEANED TWDS THE LATEST GFS AND ENSEMBLE SOLUTIONS.  WE SHUD SEE A
GRDL COOL DWN AS WE HEAD INTO NXT WEEK WTH RTRN OF UPPR TROF.  H8
TEMPS ALSO SUGGESTING SVRL COOL NIGHTS...ESPLLY ACRSS NTHRN NH AND
THE WSTRN ME MTNS.

.CSTAL WTRS...QUIET ON THE WATERS WTH WNDS/SEAS APPRCHNING SCA ON
SAT AHD OF COLD FRONT.

GRIDS AVBL.  WRKZFP/CWF AVBL SHRTLY.

.GYX...
ME...NONE.
NH...NONE.

ES
Hazardous weather outlook, Jul 3, 1:54 AM EST, 12 hours 44 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
254 AM EDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Portland,ME radar (KGYX), 133 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Somerset

When
July 3, 2:38 PM EST
Where
Somerset County, Harmony
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.967, -69.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330017.